Ohio, 2014Damaging Winds in Ohio, October 7, 2014
October 7, 2014 · NWS RLX · 5 events in 2 counties and zones
A strong wind flow existed in the lower atmosphere, well ahead of a surface cold front. Clusters of fast moving showers and thunderstorms raced across northeast Kentucky into southeast Ohio during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong wind flow existed in the lower atmosphere, well ahead of a surface cold front. Clusters of fast moving showers and thunderstorms raced across northeast Kentucky into southeast Ohio during the late afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Oct 7, 12:42 PM EST, 3 hours 43 minutes earlier.
Area forecast discussion, Oct 7, 12:42 PM EST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
142 PM EDT TUE OCT 7 2014
.SYNOPSIS...
STRONG DISTURBANCE WHIPS THROUGH THIS EVENING WITH WEAK COLD FRONT
OVERNIGHT. HIGH PRESSURE WEDNESDAY. MOISTURE INCREASES AGAIN LATE
THURSDAY IN FAST ZONAL FLOW.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
LOW LEVEL FLOW INCREASING. VAD WINDS NEAR 1730Z AROUND 35 KNOTS AT
850 MBS AT RLX AND ILN. 850 MB JET MAX OF 50 TO 55 KNOTS WHIPS
THROUGH AHEAD OF STRONG MID LEVEL DISTURBANCE. THE MID LEVEL AT 500
MB VORT MAXIMUM SWINGS THROUGH ABOUT 03Z ACROSS NRN WV.
STRONG HELOCITY IN THE 400 TO 500 RANGE IN THE FIRST 2 TO 3
KIOMETERS. IN THE LOW LEVELS WITH SOUTH WINDS VEERING. SO CELLS WILL
LIKELY SHOW LOW LEVEL ROTATION. YET BOUYANCY IS LIMITED.
KEEPING POPS IN THE 60 TO 80 PERCENT RANGE FOR LATE THIS AFTERNOON
INTO EARLY EVENING.
HAVE SURFACE FRONT PASSING 03Z TO 06Z...WITH CLEARING IN ITS WAKE.
DID HOLD ONTO SOME LOWER CLOUDS. STILL THINKING WINDS SUFFICIENT TO
PREVENT MUCH FOG AT DAWN...JUST A BIT IN THE DEEPER VALLEYS IN SRN
WV S OF CRW.
STILL PLEASANT DAY PICTURED ON WEDNESDAY. NO MAJOR CHANGES IN
TEMPEATURES.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
BRIEF PERIOD OF DRIER WEATHER WEDNESDAY NIGHT INTO THURSDAY AS HIGH
PRESSURE BRIEFLY BUILDS INTO THE REGION. ACTIVE WEATHER HOWEVER WILL
RETURN LATER IN THE DAY THURSDAY...AS A FRONTAL BOUNDARY ASSOCIATED
WITH LOW PRESSURE ACROSS THE SOUTHWEST U.S. MOVES NORTHEAST INTO THE
REGION. THIS...ALONG WITH MULTIPLE WAVES OF LOW PRESSURE MOVING
ALONG THE FRONT...WILL TRIGGER ROUNDS OF SHOWERS AND
THUNDERSTORMS...WITH HEAVY RAIN POSSIBLE AT TIMES WITH ANY STORMS.
THERE IS SOME UNCERTAINTY BETWEEN MODELS CONCERNING PLACEMENT OF
FRONT/TRACK OF WAVES ACROSS THE AREA...BUT CONTINUED TO LEAN MORE
TOWARDS THE ECMWF/HPC SOLUN...KEEPING HIGHER POPS ACROSS THE SOUTH.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
USED WPC THINKING WITH SOME MINOR TWEAKS. PERIOD WILL START WITH
FRONT JUST TO OUR SOUTH. THIS FRONT WILL LIFT NORTH ACROSS THE
REGION SUNDAY NIGHT INTO MONDAY...AS AN AREA OF LOW PRESSURE LIFTS
INTO THE MID-MISSISSIPPI VALLEY.
WPC TEMPS LOOKED GOOD AND WERE GENERALLY USED.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
STRONG MID LEVEL 500 MB DISTURBANCE WHIPS THROUGH 00Z TO 03Z
WEDNESDAY/THIS EVENING. 850 MB FLOW JET MAX OF 50 TO 55 KNOTS AHEAD
OF THIS FEATURE. VERRING OF LOW LEVEL WINDS WILL CAUSE SOME
CONVECTIVE CELLS TO BE ROTATING.
STILL EXPECTED WIDESPREAD FAST MOVING CONVECTION TO PEAK DURING THE
21Z TO 01Z...THEN WANE OVER THE MOUNTAINS BY 06Z.
WIDESPREAD CEILINGS 2 TO 3 THSD FT AND VSBY AOB 3 MILES IN ANY
CONVECTION. SOME CEILINGS 1 TO 2 THSD FT LINGERING OVER MOUNTAINS
IN WAKE OF THE COLD FRONT OVERNIGHT.
OTHERWISE EXPECT DRIER AIR TO QUICKLY CHARGE OUR WAY WITH MAINLY
SCATTERED CLOUDS 12Z TO 18Z. EXPECT LOW LEVEL FLOW TO BE SUFFICIENT
ENOUGH TO PREVENT WIDESPREAD PREDAWN FOG. SOME OF THE DEEPER
VALLEYS IN SOUTHERN WV MAY HAVE SOME LOCAL VALLEY FOG NEAR DAWN.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: AREAL COVERAGE OF THE LOWER CLOUDS ALONG AND IN
WAKE OF THE FRONT AFTER 00Z COULD VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY M M M M M M M M M M M M
HTS CONSISTENCY M M M M M M M M M H H H
BKW CONSISTENCY H M M M M M M M M H M M
EKN CONSISTENCY H M M M M M M H H H H H
PKB CONSISTENCY M H H H H H M M H H H H
CKB CONSISTENCY H M M M M M H H H H H M
AFTER 18Z WEDNESDAY...
IFR POSSIBLE IN SHOWERS THURSDAY NIGHT INTO FRIDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JSH/KTB/SL
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...KMC
AVIATION...KTB
Hazardous weather outlook, Oct 7, 1:05 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
205 PM EDT TUE OCT 7 2014
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-024>027-
081815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-MINGO-LOGAN-BOONE-CLAY-
205 PM EDT TUE OCT 7 2014
...TORNADO WATCH 523 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
VAZ003-004-WVZ011-020-028>040-046-047-081815-
DICKENSON-BUCHANAN-TYLER-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
205 PM EDT TUE OCT 7 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Lawrence
- When
- October 7, 4:25 PM EST
- Where
- Lawrence County, 0.67 mi SW of Bartles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 38.663, -82.659
Trees were blown down. Route 373 was temporarily closed near the intersection with Route 93.
Thunderstorm Wind, Gallia
- When
- October 7, 4:38 PM EST
- Where
- Gallia County, 3.3 mi SSE of Mc Daniel Xroads
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.724, -82.456
Trees were blown down near the intersection of Route 141 and Mudsoc Road.
Thunderstorm Wind, Lawrence
- When
- October 7, 4:38 PM EST
- Where
- Lawrence County, 2.77 mi NNW of Sherritts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 38.719, -82.533
A mobile home had its roof ripped off.
Thunderstorm Wind, Gallia
- When
- October 7, 4:42 PM EST
- Where
- Gallia County, Patriot
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.770, -82.380
The roof to a mobile home was partially blown off.
Thunderstorm Wind, Gallia
- When
- October 7, 4:45 PM EST
- Where
- Gallia County, 2.22 mi E of Sand Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.714, -82.340
Trees were blown down near the intersection of Boggs Road with Lincoln Pike.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in West Virginia, October 7, 2014$280,000 · EF2 · 8 events
- Wildfire in California, October 7 to 12, 20141 death · 1 event
- Tornadoes and Hail in Kentucky, October 7, 20141 injured · $617,000 · EF1 · 23 events
- Tornado and Damaging Wind in West Virginia, October 7, 20142 injured · $184,000 · EF1 · 2 events
- Hail and Damaging Winds in Tennessee, October 7 to 8, 2014$505,000 · 1 in hail · 10 events
- Tornadoes and Flash Flood in Kentucky, October 7 to 8, 2014$6,000 · EF1 · 58 events
- Tornado and Hail in Kentucky, October 7, 2014$92,000 · EF1 · 6 events
- Damaging Wind in Maryland, October 7, 2014$25,000 · 67 kt wind · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 7 to 8, 201417 events
- Hail and Damaging Wind in Indiana, October 7, 20141.25 in hail · 15 events
- Damaging Winds in Virginia, October 7, 2014$13,000 · 55 kt wind · 2 events
- Flash Flood and Hail in Missouri, October 7, 20141.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539079, 539032, 539080, 539035, 539034.